SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 7-8 11; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71421523 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Synovitis (2094); Joint locking (2672); Joint Laxity (4526); Implant Pain (4561); Swelling/ Edema (4577); Joint effusion (4849)
| Date of Event |
07/03/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after a tka surgery that had been performed in 2009, the tenon of one (1) gii ps hi flex isrt sz 7-8 11 broke.The patient experienced recurrent joint blockages, instability and synovitis, so an arthroscopy was then performed and revealed a fracture of the inlay with removal of the peg.This adverse event was addressed by a revision surgery on (b)(6) 2024 in which with replacement of the insert.The patient health status is physically active and does not participate in high-risk sports.Postoperative rehabilitation after the revision surgery went smoothly.
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, after a tka surgery performed in 2009, the post of one (1) gii ps hi flex isrt sz 7-8 11 broke off as confirmed during an arthroscopy.The patient experienced pain, swelling, effusion, recurrent joint blockages, instability and synovitis.This adverse event was addressed by a revision surgery on (b)(6) 2024 in which the articular insert was exchanged.The patient health status is physically active and does not participate in high-risk sports.Postoperative rehabilitation after the revision surgery went smoothly.
Additional Manufacturer Narrative
Additional information: a2 (age at time of the event), h8 (usage of the device).Corrected data: b1 (type of event), b5 (narrative), d9&h3 (device returned for analysis), h6 (health effect - clinical code, health effect - impact code, type of investigation, investigation findings).Updated results of investigation: the associated device was returned and evaluated.A visual inspection of the returned device reveals the post fractured off.The piece was returned.The visual also reveals discoloration, scratches and gouges.The explant shows signs of significant wear and use.This inspection was conducted by naked eye.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.Based on the information provided, the root cause of the reported pain, swelling, instability effusion was likely due to the patient¿s deep knee bend, and subsequent post breakage.Although, loosening of the implant was reported the revision report confirmed the prosthetic components were well fixed.Of note, the implant remained in situ for 15 years without complications.The impact to the patient was the revision and the post-op rehabilitation.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.